MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B1140-060
Medical Device Problem Codes Off-Label Use (1494); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Tachycardia (2095); Foreign Body In Patient (2687)
Date of Event 10/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6) 2023 h6: medical device problem code 1494 off-label use manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.Na.
 
Event or Problem Description
It was reported that the procedure was to treat the left iliac vein.The 14x60 mm armada percutaneous transluminal angioplasty (pta) catheter was inflated three times to 11 atmospheres but the balloon ruptured.The device was fully deflated upon removal; however, the device became stuck on the end of the introducer sheath in the right internal jugular vein during removal.A knife was used to cut the flush port of the device and then the access sheath was removed.A larger sheath was then attempted and the distal marker of the balloon was able to be captured.When the device was retrieved, it was inspected and it was found that some of the balloon material had separated, about 1-5 mm of material.An angiogram was performed and a cava-gram.Intravascular ultrasound (ivus) was also performed and a focused scan of the neck, and no debris or foreign body was seen; however, a small fragment likely remains in the patient.A bedside echocardiogram was performed as there was sinus tachycardia which occurred related to guide wire and catheter manipulation.The patient was held for observation but they are well and asymptomatic.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported balloon rupture and separation were confirmed.The reported difficulty to remove could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It was reported that the procedure was to treat the left iliac vein.It should be noted the percutaneous transluminal angioplasty catheter (pta), armada 35 / armada 35 ll, global, instruction for use (ifu) states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.This device is also indicated for stent post-dilatation in the peripheral vasculature.In this case, it is unknown if the ifu violation contributed to the reported compliant.The reported patient effect of tachycardia is listed in the percutaneous transluminal angioplasty (pta) catheter, armada 35 / armada 35 ll, global, instruction for use (ifu) as a known patient effect.The investigation was unable to determine a conclusive cause for the reported balloon rupture; however, the reported difficulty removing the device, separation, foreign body in patient, hospitalization and unexpected medical intervention are likely due to circumstances of the procedure.A conclusive cause for the reported patient effect of tachycardia and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.
 
Event or Problem Description
It was reported that the procedure was to treat the left iliac vein.The 14x60 mm armada percutaneous transluminal angioplasty (pta) catheter was inflated three times to 11 atmospheres but the balloon ruptured.The device was fully deflated upon removal; however, the device became stuck on the end of the introducer sheath in the right internal jugular vein during removal.A knife was used to cut the flush port of the device and then the access sheath was removed.A larger sheath was then attempted and the distal marker of the balloon was able to be captured.When the device was retrieved, it was inspected and it was found that some of the balloon material had separated, about 1-5 mm of material.An angiogram was performed and a cava-gram.Intravascular ultrasound (ivus) was also performed and a focused scan of the neck, and no debris or foreign body was seen; however, a small fragment likely remains in the patient.A bedside echocardiogram was performed as there was sinus tachycardia which occurred related to guide wire and catheter manipulation.The patient was held for observation but they are well and asymptomatic.Subsequent to the initially filed report it was reported that the access site was the right internal jugular.The patient remains on pre-planned therapeutic anticoagulant.No additional information was provided.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18117103
Report Number2024168-2023-12557
Device Sequence Number15172121
Product Code LIT
UDI-Device Identifier08717648155031
UDI-Public08717648155031
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberB1140-060
Device Lot Number21128G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/20/2023
Supplement Date Received by Manufacturer01/22/2024
Initial Report FDA Received Date11/11/2023
Supplement Report FDA Received Date02/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
23CM 10CH SHEATH
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown